You choose, we deliver
If you are interested in this story, you might be interested in others from The Journal Gazette. Go to www.journalgazette.net/newsletter and pick the subjects you care most about. We'll deliver your customized daily news report at 3 a.m. Fort Wayne time, right to your email.
Advertisement

Discuss syndrome with your doctor

I am a 70-year-old woman who is in good health except for RA (stills disease).

I take quite a lot of meds for it, including a possible start on Embril. For several years I have a sporadic burning in my mouth and tongue. My dentist, RA doctor and my family doctor can see no reason for it but don’t suggest any treatment. Any suggestions as it is very uncomfortable. Thank you.

Burning sensations in the mouth are part of burning tongue syndrome. The other two symptoms are dry mouth and altered taste. The appearance of the mouth and tongue is usually normal.

Burning tongue syndrome is not well understood by the medical community. This syndrome may be spontaneous or associated with changes in medications, recent dental procedures or illness. Chemotherapy or radiation therapy may also contribute to it. The function of the nerves in the mouth may be altered, as well as salivary gland function. Pain can range from minimum to severe.

About two-thirds of the sufferers resolve part or all of their symptoms after six to seven years.

There are treatments that can alleviate the symptoms in many patients. I would recommend you discuss this syndrome with your physician or dentist.

Dr. Michael Engle is family medicine physician in Albion and a fellow of the American Board of Family Physicians. “Ask the Doctor” is a health column by doctors from Parkview Physicians Group. Send questions to Terri Richardson at The Journal Gazette, 600 W. Main St., Fort Wayne, IN 46802, or email trich@jg.net. Please put “Ask the Doctor” for the subject line.

Advertisement